Hail, Phillips
- When
- July 16, 5:26 PM MST
- Where
- Phillips County, Holyoke
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -102.300
A severe thunderstorm produced large hail over eastern portions of Sedgwick and Phillips counties. The hail ranged in size from 1 to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail over eastern portions of Sedgwick and Phillips counties. The hail ranged in size from 1 to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM MST, 3 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 240 PM MDT Thu Jul 16 2020 .SHORT TERM...(This evening through Friday) Issued at 230 PM MDT Thu Jul 16 2020 Showers and storms are well underway mainly south of I-70 this afternoon. The coverage will slowly expand with gusty winds continuing to be the main threat. There is a boundary evident on surface observations and visible satellite extending from Last Chance up towards Sedgwick that appears to be the main focus for storm development. SPC mesoanalysis shows mixed-layer CAPE around 2,000 j/kg along and east of this boundary but the area is capped due to 50-75 j/kg of CIN. This cap should eventually break as a couple strong to severe storms will form along the aforementioned boundary. There may be enough deep layer shear, 30-35 knots, in this area to support a supercell or two with large hail and damaging wind gusts. As the storms dissipate this evening, strong southwesterly winds will continue mainly across the Palmer Divide and Urban Corridor. The rest of the night will be mild with slightly above normal temperatures. The ridge over the southern High Plains will continue to dominate the weather in our forecast area tomorrow. Temperatures will soar into the upper 90s to low 100s across the plains as the little moisture we had across the area will mix out. With the moisture mixing out, there will be almost no CAPE across the urban corridor and plains so any storm formation will have to be over the mountains. Initiation will be later in the day tomorrow over the mountains and a few showers and storms may make their way onto the I-25 corridor by the late afternoon and evening. With inverted-V soundings and dew point depressions as high as 65 degrees, any storms that form will produce more wind that rain. Gusts could reach 50 mph under the stronger storms. .LONG TERM...(Friday night through Thursday) Issued at 151 PM MDT Thu Jul 16 2020 High pressure ridge aloft will continue to build westward through the weekend and then amplify across the Great Basin through the early part of next week. The heat is on again through Saturday as 700mb temperatures will be near +18c on Saturday. High temperatures will be in the upper 90s to around 100 degrees. Moisture will be rather limited again with mainly high based showers with gusty winds the main impact. Coverage will be more isolated with any showers mainly in the mountains and higher terrain. On Sunday, a weak cold front will push southward across the plains early Sunday morning which will give a bit of relief from the heat with temperatures dropping into the upper 80s/lower 90s. Higher moisture levels should lead to a bit better chance of storms with the replenishment of low level moisture. For the period from Monday through Wednesday, Colorado will be under a light to moderate northwest flow regime, susceptible to weak frontal surges while maintaining decent moisture levels. Fairly typical scattered afternoon/evening showers and thunderstorms with temperatures at or slightly above seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 230 PM MDT Thu Jul 16 2020 An outflow boundary has shifted winds southerly at DEN and continued outflow from showers and storms should keep winds southerly. Storms will work their way farther north this afternoon and will produce strong wind gusts possible up to 40 knots. Strong southwest winds are expected this evening but will weaken to typical drainage later tonight. The terminals will be dry tomorrow but some gusty westerly winds are possible during the late afternoon and evening. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Entrekin AVIATION...Danielson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1042 AM MDT Thu Jul 16 2020 COZ030>051-171645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1042 AM MDT Thu Jul 16 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will form over the mountains and foothills by early this afternoon and then track across the Urban Corridor, northeast plains and Palmer Divide later this afternoon and evening. The best chance for storms severe thunderstorms will be east of a line from around Sterling to Ft Morgan to Limon this afternoon. The stronger storms could produce large hail in excess of one inch along with damaging wind gusts in excess of 60 mph. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered afternoon and evening showers and thunderstorms will be possible across north central and northeastern Colorado Friday and Saturday with brief moderate rain and gusty winds possible with the storms. A slight pattern change may allow occasional upper level disturbances and cold fronts to move across northeastern Colorado Sunday into early next with cooler temperatures and higher precipitation chances east of the mountains. This pattern may also result in the development of some stronger storms across the plains from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
Special Weather Statement National Weather Service Denver CO 431 PM MDT Thu Jul 16 2020 COZ049-162315- Washington County CO- 431 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL 515 PM MDT... At 431 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles south of Yuma to near Thurman, or along a line extending from 26 miles southeast of Akron to 24 miles north of Flagler. These storms were nearly stationary. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Otis, Thurman, Arickaree School, Cope, Anton, Elba, Woodlin School and Lindon. LAT...LON 3957 10340 3981 10356 4028 10279 3958 10280 TIME...MOT...LOC 2231Z 156DEG 1KT 3994 10282 3962 10323 BARJENBRUCH
Special Weather Statement
National Weather Service Denver CO
449 PM MDT Thu Jul 16 2020
COZ041-046-047-162330-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
449 PM MDT Thu Jul 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 530 PM MDT...
At 447 PM MDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from 5 miles north of Arriba to 4
miles northwest of Kutch, or along a line extending from 12 miles
west of Flagler to 45 miles east of Colorado Springs. Movement was
northeast at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
the stronger storms. The gusty winds will spread far away from the
storms, affecting much of southeastern Elbert and Lincoln counties.
Locations impacted include...
Limon, Hugo, Simla, Arriba, Genoa, Punkin Center, Matheson and Kutch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3913 10405 3913 10413 3957 10333 3957 10317
3911 10317 3868 10404
TIME...MOT...LOC 2247Z 242DEG 6KT 3936 10328 3895 10393
BARJENBRUCHSpecial Weather Statement National Weather Service Denver CO 518 PM MDT Thu Jul 16 2020 COZ042-170000- Northeast Weld County CO- 518 PM MDT Thu Jul 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL 600 PM MDT... At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near Keota, or 33 miles northwest of Fort Morgan, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Briggsdale, Pawnee Buttes and Keota. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4059 10441 4083 10419 4090 10374 4054 10395 TIME...MOT...LOC 2318Z 272DEG 17KT 4067 10414 BARJENBRUCH
Special Weather Statement
National Weather Service Denver CO
534 PM MDT Thu Jul 16 2020
COZ048-049-051-170015-
Phillips County CO-Washington County CO-Logan County CO-
534 PM MDT Thu Jul 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
SOUTHEASTERN LOGAN AND SOUTHWESTERN PHILLIPS COUNTIES UNTIL 615 PM
MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Lone Star, or 11 miles north of Yuma, moving north
at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Haxtun, Paoli, St Petersburg, Highland Center and Lone Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds, spreading out away from the storms.
Secure loose objects and move to a safe shelter inside a building or
vehicle.
&&
LAT...LON 4044 10278 4035 10278 4035 10280 4019 10280
4020 10292 4058 10299 4068 10245 4044 10239
TIME...MOT...LOC 2332Z 179DEG 14KT 4028 10279
BARJENBRUCHThe Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902790, 902791, 902792, 902793.